Kansas, 2010

Hail in Kansas, April 1, 2010

April 1, 2010 · NWS GID · 3 events in 2 counties and zones

A surface dryline along the High Plains provided a focus for late evening convective development, with thunderstorms then shifting to the northeast into portions of North Central Kansas. Some thunderstorms were strong to severe, dropping hail anywhere from the size of peas to quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$10,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A surface dryline along the High Plains provided a focus for late evening convective development, with thunderstorms then shifting to the northeast into portions of North Central Kansas. Some thunderstorms were strong to severe, dropping hail anywhere from the size of peas to quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 1, 7:26 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 1, 7:26 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
826 PM CDT THU APR 1 2010

.UPDATE...FIRE WEATHER THREAT HAS ENDED AS DEWPOINTS HAVE RISEN
AND RELATIVE HUMIDITY VALUES ARE ALSO ON THE RISE.
THEREFORE...ENDED THE RED FLAG WARNING. WILL ALSO BE UPDATING THE
FORECAST TO INCREASE DEWPOINTS AND RH VALUES FOR THE REMAINDER OF
THE EVENING. THE REST OF THE FORECAST APPEARS TO BE ON TRACK.
WILL NEED TO KEEP AN EYE OUT FOR THUNDERSTORM DEVELOPMENT LATE
TONIGHT...ESPECIALLY ACROSS OUR SOUTHERN AND EASTERN ZONES.

&&

.PREV DISCUSSION... /ISSUED 642 PM CDT THU APR 1 2010/

AVIATION...00Z KGRI TAF. GUSTY SOUTHERLY WINDS WILL CONTINUE
THROUGH THE EVENING HOURS WITH A GRADUAL SLACKENING OFF AFTER
DARK. A COLD FRONT WILL PUSH THROUGH DURING THE EARLY MORNING
HOURS PRIOR TO SUNRISE. THIS WILL RESULT IN A BREEZY WEST WIND
THAT WILL BECOME SLIGHTLY MORE NORTHWESTERLY LATER IN THE DAY
TOMORROW. THERE IS A SLIGHT CHANCE OF RAIN SHOWERS DURING THE
MORNING HOURS AS THE FRONT PUSHES THROUGH...BUT TIMING IS NOT
IDEAL FOR PRECIPITATION AND RAIN CHANCES SEEM TOO SMALL TO WARRANT
MENTIONING IN THE TAF. CLOUDS WILL THICKEN AROUND THE TIME OF
FRONTAL PASSAGE AND COULD FALL INTO MVFR RANGE FOR A FEW HOURS
DURING THE MORNING.

PREV DISCUSSION... /ISSUED 406 PM CDT THU APR 1 2010/

SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. AFTERNOON SURFACE
ANALYSIS SHOWS LOW PRESSURE SYSTEM REMAINING ANCHORED OVER SE
COLORADO...WITH THE WARM FRONT EXTENDING TO THE NORTHEAST THROUGH
SW/NC NEBRASKA AND INTO MN. TIGHTENED PRESSURE GRADIENT CONTINUES
TO BRING BREEZY CONDITIONS TO THE REGION...MAINLY IMPACTING THE
SOUTHEASTERN PORTIONS OF THE CWA. UPPER LEVEL CIRRUS ASSOCIATED
WITH THE ~120KT JET IN THE AREA ENDED UP BEING A LITTLE MORE
DENSE...WHICH HURT THE MIXING POTENTIAL ACROSS THE AREA AND
HOLDING WINDS DOWN SOME. PLAN IS TO CANCEL THE WIND ADVISORY...AS
WINDS ALL AFTERNOON HAVE STAYED CLOSER TO 20 TO 25 AND MOST OF THE
GUSTS HANGING NEAR 30 MPH. SPEEDS ARE BETTER TO THE SOUTH AND
WEST...WHERE THEY HAVE HAD MORE SUN TODAY. WILL LET RFW RIDE...AS
IN CENTRAL/WESTERN AREAS FOR THE MOST PART CURRENTLY SITTING IN
THE LOWER/MID 20 PERCENT RANGE.

WHILE BREEZY CONDITIONS WILL STICK AROUND INTO THE EVENING
HOURS...MAIN FOCUS IN THE SHORT TERM PERIOD SWITCHES OVER TO
PRECIPITATION CHANCES ACROSS THE CWA.  MODELS IN PRETTY GOOD
AGREEMENT SHOWING THE SFC LOW OVER COLORADO EVENTUALLY GETTING
KICKED OUT ACROSS THE PLAINS DURING THE OVERNIGHT HOURS TONIGHT...AS
THE MAIN UPPER LEVEL TROUGH CONTINUES TO PUSH ACROSS THE ROCKIES.
COLD FRONT BOUNDARY GETS PUSHED ACROSS THE CWA...WITH THE TIMING
BRINGING IT THROUGH AFTER MIDNIGHT...AND COMPLETELY THROUGH DURING
BETWEEN 12-15Z TOMORROW. KEPT POPS OUT THROUGH MIDNIGHT...THEN
BEGIN TO INCREASE INTO TOMORROW MORNING...AS MOISTURE/WA CONTINUES
TO ADVECT INTO THE AREA WITH AN INCREASING LLJ AHEAD OF THE FRONT.
MODELS STICKING TO THE TREND OF KEEPING THE MAIN ACTIVITY ACROSS
THE EASTERN FRINGE OF THE CWA. AS WE GET MORE INTO THE DAY ON
FRIDAY...KEPT THE HIGHER CHANCE POPS GOING IN THE EAST...WHICH
WILL BE CLOSER TO THE FRONT AS LARGE SCALE LIFT INCREASES WITH THE
UPPER LEVEL TROUGH MOVES IN...BUT DID TIGHTEN THE GRADIENT UP A
BIT. WHILE MAY SEE SOME SCT PRECIP AROUND FURTHER WEST WITH SOME
INCREASED MID LEVEL FRONTOGENETICAL FORCING...MAIN ACTIVITY
EXPECTED TO STAY JUST TO THE EAST/SOUTH OF THE CWA. REALLY TRENDED
BACK POPS FOR FRIDAY AFTERNOON/NIGHT...KEEPING THINGS DRY AFTER
MIDNIGHT.

COOLER TEMPERATURES EXPECTED FOR TOMORROW IN THE WAKE OF THE COLD
FRONT...WITH HIGHS EXPECTED BACK IN THE 50S FOR MOST OF THE CWA.
SE AREAS WILL BE CLOSER TO 60.

LONG TERM...SATURDAY THROUGH THURSDAY. CONCERNS FOR THIS FORECAST
PERIOD IS THE CHANCE FOR PRECIPITATION MONDAY THROUGH WEDNESDAY.

FRONTAL BOUNDARY TO PASS THROUGH THE AREA SATURDAY NIGHT/SUNDAY
MORNING BUT NOT MUCH TO WORK WITH SO WILL KEEP IT DRY. TEMPS TO BE A
BIT COOLER BUT STILL A LITTLE ABOVE NORMAL. NEXT SYSTEM TO MOVE INTO
THE AREA SOMETIME BETWEEN MONDAY AND WEDNESDAY.  MODELS ARE ALL OVER
THE PLACE ON WHAT MIGHT HAPPEN WITH THIS SYSTEM. WITH THAT IN
MIND...DID NOT MAKE ANY MAJOR CHANGES TO GOING FORECAST. SO A CHANCE
FOR THUNDERSTORMS MONDAY NIGHT AND RAIN ON TUESDAY. THEN A SLOW WARM
UP OVER THE REST OF THE WEEK. IF THE EC IS CORRECT...WILL NEED TO
KEEP PRECIP IN THE FORECAST IN TO WEDNESDAY...BUT WOULD LIKE TO SEE
SOME AGREEMENT SOMEWHERE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 1, 7:16 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
816 PM CDT THU APR 1 2010

KSZ005>007-017>019-NEZ040-041-047>049-062>064-075>077-085>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GREELEY-NANCE-HOWARD-
MERRICK-POLK-HALL-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-WEBSTER-
NUCKOLLS-THAYER-
816 PM CDT THU APR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA ALONG
AND EAST OF HIGHWAY 281...AS WELL AS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT. SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY...GENERALLY EAST OF HIGHWAY
281.

THUNDERSTORMS ARE ALSO FORECAST FOR THE OUTLOOK AREA MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039-046-060-061-072>074-082>084-021200-
VALLEY-SHERMAN-DAWSON-BUFFALO-GOSPER-PHELPS-KEARNEY-FURNAS-HARLAN-
FRANKLIN-
816 PM CDT THU APR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA WEST OF HIGHWAY 281.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Local storm report, Apr 1, 8:43 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
943 PM CDT THU APR 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             LOGAN                   39.66N 99.57W
04/01/2010  M1.00 INCH       PHILLIPS           KS   CO-OP OBSERVER

&&

DOXEY

The radar

The Grand Island radar (KUEX), 121 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Phillips

When
April 1, 8:43 PM CST
Where
Phillips County, 0.69 mi S of Logan
Measured
1 in hail
Property damage
$5,000
Reported by
COOP Observer
Coordinates
39.660, -99.570

Hail, Rooks

When
April 1, 8:56 PM CST
Where
Rooks County, Zurich
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.230, -99.430

Hail, Phillips

When
April 1, 9:04 PM CST
Where
Phillips County, 6 mi ESE of Phillipsburg
Measured
1 in hail
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
39.717, -99.216

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220012, 220013, 220014.